Via email from WHO:
Statement regarding interim findings of WHO assessment of deaths of children in Idleb Governorate, Syria
27 September 2014
A World Health Organization (WHO) assessment of the cause of the death of 15 children in rural Idleb, northern Syria has concluded that the most likely cause of the event was the incorrect use of a drug called Atracurium as a diluent for Measles/Rubella vaccine.
There is no evidence that the Measles/Rubella vaccine itself or its correct diluent were the cause of this tragic event.
Measles vaccine has to be reconstituted with a diluent prior to use. All evidence available to the assessment team indicates that the incorrect use of Atracurium as a diluent was the cause of the deaths. Atracurium is a muscle relaxant and is used mainly as part of the anaesthetic procedure for surgery. The Atracurium ampoules were incorrectly added to vaccination packs prepared in one District Vaccine Distribution Centre in Idleb Governorate and distributed to four vaccination teams on the second day of the measles campaign.
Vaccination is one of the most basic and critical health needs in emergencies to protect populations from the risk of contracting deadly but preventable disease. The risk of measles and polio in Syria remains extremely high; as such, WHO urges all health partners to rebuild confidence in vaccination and ensure that all children have access to life saving vaccines.
The WHO assessment was carried out by a team composed of experts in the investigation and management of adverse events following immunization from the Organization’s headquarters and regional offices.